Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 40, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 10, 2001, 3:54 PM EDT for Luzerne County, Pennsylvania. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 2001, 3:54 PM EDT (19:54 UTC)
- Expired
- Jul 10, 2001, 4:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Luzerne County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 4:10 PM EDT | Thunderstorm Wind 50 E | Lehman, PA | Emergency management reported trees and wires blown down by thundertsorm winds from Lehman township through Wilkes-Barre. |
| Jul 10, 4:15 PM EDT | Hail 1 | Huntsville, PA | Emergency management reported 1 inch diameter hail in Jackson township, causing some damage to a police car. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1637 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBGM 101955 SVRBGM PAC079-102045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 354 PM EDT TUE JUL 10 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA. * UNTIL 445 PM EDT. * AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ABOUT 4 MILES WEST OF HARVEYS LAKE...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HARVEYS LAKE AND LEHMAN AROUND 400 PM EDT. SHAVERTOWN AND DALLAS AROUND 405 PM EDT. COURTDALE AROUND 410 PM EDT. FORTY FORT AROUND 415 PM EDT. MINERS MILLS AND HUDSON AROUND 420 PM EDT. BEAR CREEK AND DUPONT AROUND 425 PM EDT. STODDARTSVILLE AROUND 440 PM EDT. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. $$ WALDSTREICHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:50 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 10, 2:50 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 250 PM EDT TUE JUL 10 2001 SCT CONVECTION FIRING ACRS THE SERN 1/2 OF THE CWA ATTM CLSR TO THE LL THETA-E RDG. CONCUR WITH SPC ON SVR WATCH FOR CATSKILLS AND POCONOS AND POINTS E AS PER PREV FCST DSCN. WILL HV SHRA/TSRA LIKELY INTO ERLY EVE IN THE WATCH AREA AND SCT SHRA/TSRA FOR ADJACENT ZONES TO THE W TO ACCOUNT FOR CURRENT RADAR ACVTY. THIS ACVTY SHUD DROP S AND E OF REGION LATER IN THE EVENING. ANTHR MORE VIGOROUS SHRT WAVE WAS DROPPING SE IN THE GREAT LAKES REGION ATTM. THIS FEATURE LIKELY WILL SPARK OFF A NOCTURNAL ROUND OF CONVECTION...POTENTIALLY IN A LINE WITH STRG WINDS/BOW ECHOES ETC. THIS UPR LVL FEATURE EVENTUALLY WILL ESTABLISH THE COOLER AIR INTO THE REGION ON FAIRLY STRG LL WINDS. MAIN QUESTION IS HOW FAR N WILL THE SIGNFCT CONVECTION OCCUR. BEST INSTABILITY AS PER LOW-LVL MOISTURE IS S OF CWA BUT BEST COOLING ALOFT AND UPR LVL SUPPORT IS FARTHER N OVER BGM CWA. NEXTSHIFT WILL HAVE TO WATCH OUT TO THE N AND W TO SEE HOW FAR N THE SIGNIFICANT CONVECTIVE ACVTY OCCURS TO DETERMINE IF WE SEE A RARE NOCTURAL ROUND OF SVR STORMS. FOR NOW WILL KEEP POPS IN ZONES FOR LATER TONIGHT TO ACCOUNT FOR THE CHC OF MORE CONVECTION WITH THIS NEXT WAVE. AFTER THIS WAVE PASSES...NY/PA IS IN CYCLONIC FLOW ALOFT WITH WRAP ARND MOISTURE AS AN UPR LVL LO SLOLY TRACKS ACRS SERN CANADA TO THE MARITIMES. SEE SCT AFTRN IN-STABILITY SHRA BOTH WED AND THU IN THIS PATTERN FOR CNTRL NY AND THE NRN TIER OF PA. WORKZONES OUT BY 3 PM...ZONES/RDF B4 330 PM. .BGM...SVR TSTM WATCH DELAWARE...SULLIVAN...PIKE AND WAYNE COUNTIES. NICOSIA
In the hours before
Special weather statement, Jul 10, 11:30 AM EDT, 4 hours 24 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-102300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1130 AM EDT TUE JUL 10 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... A COLD FRONT WILL APPROACH THE REGION LATER THIS AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL NEW YORK THIS AFTERNOON...AND MOVE SOUTHEAST INTO NORTHEAST PENNSYLVANIA AND THE CATSKILLS LATE IN THE AFTERNOON OR DURING THE EARLY EVENING. THE THUNDERSTORMS WILL BECOME MORE WIDESPREAD AS THEY TRACK SOUTH AND EAST INTO THESE AREAS. THE POTENTIAL EXISTS FOR A FEW STORMS TO BECOME SEVERE...ESPECIALLY OVER THE POCONOS OF NORTHEAST PENNSYLVANIA AND IN THE CATSKILLS. THE PRIMARY THREAT FROM THUNDERSTORMS WILL BE STRONG DAMAGING WINDS. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...ESPECIALLY IN NORTHEAST PENNSYLVANIA AND IN THE CATSKILLS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER UPDATES. IF THE THREAT OF SEVERE WEATHER BECOMES MORE CERTAIN... WATCHES AND OR WARNINGS MAY BE ISSUED. INFORMATION CAN ALSYO BE OBTAINED FROM THE BINGHAMTON NATIONAL WEATHER SERVICE WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM. NICOSIA
Special weather statement, Jul 10, 2:57 PM EDT, 57 minutes before
NYZ057-PAZ040-NYZ062-PAZ048-100000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 257 PM EDT TUE JUL 10 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES: DELAWARE NY... WAYNE PA... SULLIVAN NY... PIKE PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NAT,IONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.